"PHENOLPHTHALEIN ERUPTIONS"

Herman Goldenberg
1922 Archives of Dermatology and Syphilology  
from the reporter, was sent to me during my absence in Europe and was not corrected. So many errors of omission and commission have crept in that I ask the privilege to publish the corrected version. Page 318, second line, should read: In 1914 Schuhmacher published in the Dermatologische Wochenschrift an article on "Arsphenamin, a True Dyestuff." He stated that if the urine of a patient who has received an injection of arsphenamin is mixed with a reagent and filtered through charcoal, the clear
more » ... filtrate does not show the arsphenamin reaction any more. This means that the arsphenamin in the urine has been absorbed by the charcoal, a physical property which is common to nearly all organic dyestuffs. Chemical properties (the presence of one or more aromatic nuclei and of a so-called chromophore) confirm this view. If this is true, arsphenamin, phenolphthalein and antipyrin belong to the same group. Dr. Schamberg, to whom I spoke about this, does not share the view that arsphenamin is a dyestuff. I, myself, am not sufficiently versed in chemistry to decide this question. It remains, however, a fact that these drugs are aromatic compounds which contain a benzene ring as a nucleus. I believe that this benzene ring is responsible for the eruption. The experiments which the essayist has in mind have been made in my service. A patient with a fixed arsphenamin eruption has been given phenol¬ phthalein and a patient with a phenolphthalein eruption has been injected with arsphenamin-with negative results. On page 320 it should read : I have seen two cases of arsphenamin eruption identical with the phenol¬
doi:10.1001/archderm.1922.02350300064016 fatcat:souaiikt3zau7fqfzaqvggd57e